MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; INSTRUMENT

AOMORI OLYMPUS CO., LTD. SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; INSTRUMENT
Model Number SB-0520FC
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has not been returned to olympus.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if additional information is received.The subject device was manufactured in august 2020 based on the provided lot information "08k".
 
Event or Problem Description
The customer reported to olympus that the sonicbeat 5 mm, 20 cm, front-actuated grip probe broke upon activation when it touched metal during a therapeutic excision of thyroid nodules.The probe fell inside the patient and was retrieved immediately.The procedure was completed with a similar device.It was also noted that this disposable device was reprocessed by the facility and reused.There was no harm or user injury reported due to the event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Although the specific day is unknown, the subject device was manufactured in august 2020.Based on the results of the investigation, the root cause could not be determined.However, it is likely that the probe broke because of contact with other surgical instruments, or non-insulated areas as described in the following mechanisms.Mechanism #1: 1.Ultrasonic output was activated while grasping a tissue with the tip of the grasping section.The tissue pad encountered the probe.As a result, the pad was worn away.2.The tissue pad was worn away, causing the grasping section to touch the probe.3.Ultrasonic output was activated under this situation, and scratches (indicating that the probe and grasping section were in contact with each other) were made.4.The probe received an output load in ultrasonic mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.5.The probe broke when the load was added.Mechanism #2: 1.During output in ultrasonic, the probe encountered metal or a surgical instrument.A scratch was made on the probe.2.The probe received an output load (in ultrasonic) or received a load when grasping tissue.As a result, the probe cracked from the scratch.3.The probe broke when the load was added.Furthermore, there was no problem due to an abnormality or deficiency in the product.Per the information obtained, the facility reprocessed and reused this single-use device.However, the olympus instruction manual states that this product is a disposable product, and that reuse is prohibited.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿the sonicbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone.¿ ¿do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.¿ ¿do not activate output while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ ¿when cutting or vessel sealing is performed, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ ¿the sonicbeat instrument is a sterile single use item.Do not reuse or attempt to sterilize.Reusing or using after resterilization, poses an infection control risk, a product performance risk, and can damage the sonicbeat instrument.¿ olympus will continue to monitor field performance for this device.

Brand Name
SONICBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP
Common Device Name
INSTRUMENT
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17493886
Report Number9614641-2023-01129
Device Sequence Number18110879
Product Code LFL
UDI-Device Identifier04953170370601
UDI-Public04953170370601
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSB-0520FC
Device Lot Number08K
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2023
Supplement Date Received by Manufacturer09/22/2023
Initial Report FDA Received Date08/09/2023
Supplement Report FDA Received Date09/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown